Heartburn is one of the many complaints of patients that experience these days. Millions of people are suffering this disorder and many medications have been created to give relief to this disorder. To understand what are the risks involved in taking a heartburn medication, it is important to know what heartburn is first.
Heartburn is a part of the condition known as gastroesophageal reflux disease or GERD. In simple terms, heartburn is when the sphincter muscle that controls the influx of food into the stomach is not functioning properly. As a result the food is released as well as the digestive acids into the esophageal tube and the throat. The sensation as explained by those who have experienced it is similar to a stinging pain or biting to some in the thoracic area that could disappear in a few seconds. To others however this kind of sensation lasts for a longer period. It is then followed by a nauseas feeling which causes difficulty in swallowing. In some cases, a person vomits out a yellowish bile or food.
Taking heartburn medication involves many risks. The most common is voice changes especially upon waking up. Hoarseness of voice is a typical result from the irritating acid that may reach your vocal cords. However, studies show that there are more risks involved in taking heartburn medications. The following are the risks involved in taking heartburn medications:
- Pneumonia – studies in the Canadian Institute for Health Information discovered that in a case of 35 different studies about the relationship between proton pump inhibitors and pneumonia found out that those people who are taking heartburn medications has 27 % risk in acquiring pneumonia than those who did not take the drugs. This shows that without enough stomach acids in your stomach to control the colonies of bacteria, infection may occur.
- Clostridium dificile – is a type of bacterial infection which is found in hospitals. When you are in a hospital or about to be discharged, a number of medications may be given and one of the prescribed medications is for the heartburn. Doctors believe that one of the drugs given may result to stomach upset and so heartburn medication is given. Unfortunately when the stomach acid is reduced, you are more prone to bacterial infections and Clostridium difficile is one of those you can acquire while in the hospital.
- Osteoperosis or fracture – remember that stomach produces acid that helps break down calcium, magnesium, Vit. K and boron which are all essential in bone health. Taking heartburn medications lowers down the production of stomach acids thus resulting to bone deterioration. They also interfere with the absorption of calcium supplements as well as inhibiting the function of fosamax and actonel both used to treat osteoporosis.
- Kidney problems – kidneys works by secreting wastes in our body. If you are taking heartburn medication, 27% has higher incidence to have kidney diseases.
- Heart attack – since heartburn and heart attacks have the same sensation in one area; symptoms of heart attack may be mistaken for heartburn. People who are taking acid-suppressing drugs may be reducing the ability of your body to show the real symptoms for heart attack. With this result, people who are taking heartburn medications have higher risk to have a heart attack than those who do not and treatment might be too late to prevent such attacks.
So if you are experiencing one of the risks mentioned, it is better that you inform your physician right away. It is better to seek other alternatives when it comes to treating GERD than have one treatment that can do more damage than cure. Be informed and seek for the next best option for your health.